Heavy Rain, Iberia
- When
- December 7, 10:00 PM CST to December 8, 4:00 AM CST
- Where
- Iberia County, Jeanerette
- Reported by
- COOP Observer
- Coordinates
- 29.920, -91.680
Jeanerette Co-op Observer measured a rainfall total of 6.34 inches.
A series of upper level disturbances interacting with a stalled frontal boundary in the northern Gulf of Mexico produced numerous showers and thunderstorms across south-central Louisiana from late on December 7, 2009 through the morning hours on December 8, 2009. Thunderstorms repeatedly developed just south of the Louisiana coast and moved northeastward across Iberia and St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A series of upper level disturbances interacting with a stalled frontal boundary in the northern Gulf of Mexico produced numerous showers and thunderstorms across south-central Louisiana from late on December 7, 2009 through the morning hours on December 8, 2009. Thunderstorms repeatedly developed just south of the Louisiana coast and moved northeastward across Iberia and St. Mary Parishes, leading to rainfall totals of 6 to 9 inches across much of Iberia Parish and the northern half of St. Mary Parish. Major flash flooding resulted, with a total of 61 homes and 5 businesses flooded across the cities of New Iberia and Jeanerette. Damage totals were estimated to reach $X dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 7, 6:28 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
628 PM CST MON DEC 7 2009
.AVIATION...WHAT A MODERATE RAIN COVERS TERMINALS LCH, LFT AND
ARA WHILE LIGHT RAIN IS MOVING INTO THE AEX AREA AND RAIN HAS
TAPERED OFF TO LIGHT AROUND BPT. IFR CIGS ARE THE RULE WITH MVFR
VIS. THERE COULD BE COME LOWERING OF BOTH CIGS AND VIS TO LIFR
LATE THIS EVENING. THE CULPRIT LOOKS TO BE A RETREATING BOUNDARY
AS A WARM FRONT EXTENDING FROM OFF THE SOUTH TEXAS AND UPPER TEXAS COAST
INTO ATCHAFALAYA BAY. THE WARM FRONT WILL TAKE ITS TIME LIFTING
DUE TO SOUTHWESTERLY FLOW ALOFT AND WILL BE PASSING NORTH OF THE
TERMINALS BY TUESDAY MORNING. A FEW TSTMS WILL BE POSSIBLE IN THE
MORNING UNTIL DRIER AIR BEHIND THE FRONT TAPERS OFF THE TSTMS.
STRONG SOUTH WINDS IN THE WARM SECTOR AFTER FRONTAL PASSAGE ON TUESDAY.
EXPECTING IMPROVEMENT TO MVFR CIGS WITH GOOD VSBY TUESDAY AFTERNOON.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 335 PM CST MON DEC 7 2009/
DISCUSSION...
WARM ADVECTION IS COMMENCING ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA THIS AFTERNOON WITH WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING JUST OFFSHORE AND THIS ACTIVITY WILL
CONTINUE TO OVERSPREAD THE REGION FROM SOUTHWEST TO NORTHEAST
THROUGH THE NIGHT. AS AREA GETS INTO THE WARM SECTOR TOMORROW
SOUTH OF THE WARM FRONT THE WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL BECOME MORE SCATTERED IN THE LATE MORNING AND AFTERNOON AS
PRE-FRONTAL TROUGH APPROACHES THE REGION IN THE AFTERNOON...SOME
POTENTIAL FOR SEVERE THUNDERSTORMS IN THE LATE MORNING AND
AFTERNOON. DESPITE STRONG SHEAR FOR SEVERE
THUNDERSTORMS...LIMITING FACTOR WILL BE MEAGER INSTABILITY. MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WOULD BE DAMAGING WINDS AND
OR TORNADOES. COLD FRONT WORKS THROUGH THE REGION TOMORROW NIGHT
BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS.
ALONG THE COAST...SHELF WATERS ARE IN THE LOWER 60S NEAR THE COAST
AND DEWPOINTS ARE FORECAST TO SURGE INTO THE MID AND UPPER 60S
OVERNIGHT. THIS SHOULD RESULT IN CONTINUED DENSE FOG DEVELOPMENT
OUTSIDE OF SHOWERS AND THUNDERSTORMS AND THIS WILL WORK INTO THE
INLAND AREAS. THUS WILL EXTEND FOG ADVISORY ALONG THE COASTAL
COUNTIES AND PARISHES.
ALSO WITH THE STRONG WARM ADVECTION THIS EVENING AND
OVERNIGHT...EXPECT TEMPERATURES TO FALL EARLY...THEN BECOME STEADY
OR RISE DURING THE OVERNIGHT.
IN THIS PATTERN WEATHER SYSTEMS WILL CONTINUE TO MOVE THROUGH
EVERY TWO TO THREE DAYS AND AT THIS TIME...ONLY DAYS THIS WEEK
THAT DO NOT CURRENTLY HAVE ANY RAIN CHANCES ARE WEDNESDAY AND
THURSDAY. WITH THE EXCEPTION OF TONIGHT AND
TOMORROW...TEMPERATURES WILL BE BELOW NORMAL THROUGH THE REMAINDER
OF THE FORECAST.
MARINE...
WARM MOIST AIR MOVING OVER COOLER SHELF WATERS WILL PRODUCE AREAS
OF DENSE FOG TONIGHT OUTSIDE OF SHOWERS AND THUNDERSTORMS. SMALL
CRAFT SHOULD EXERCISE CAUTION TONIGHT OUT BEYOND 20 MILES AS WINDS
BEGIN TO INCREASE OUT OF THE SOUTH. WINDS WILL CONTINUE TO
INCREASE TUESDAY AND SMALL CRAFT ADVISORIES MAY BE NEEDED FOR
PORTIONS OF THE AREA. THE ISSUE NEAR SHORE WITH THE COOLER WATER
TEMPERATURES...IS WILL THIS PREVENT THE STRONGER WINDS FROM WORKING
TO THE SURFACE TOMORROW.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 55 73 56 65 39 / 80 70 20 10 10
KBPT 56 71 53 65 39 / 80 60 10 10 10
KAEX 50 73 52 61 35 / 100 90 30 10 10
KLFT 57 75 58 67 38 / 80 80 30 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...DENSE FOG ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: CAMERON...VERMILION.
DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: IBERIA...LOWER ST. MARTIN...ST. MARY.
TX...DENSE FOG ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: JEFFERSON.
GM...DENSE FOG ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...SABINE LAKE.
DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA OUT 20 NM...VERMILION BAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 515 AM CST MON DEC 7 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-081115- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 515 AM CST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A CHANCE FOR SHOWERS WILL CONTINUE TODAY AS A FRONTAL BOUNDARY STALLS JUST OFFSHORE...THEN LIFTS BACK NORTH TONIGHT. OVER THE COASTAL WATERS...A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WARM MOIST AIR WILL SURGE NORTH ON TUESDAY AS THE FRONT MOVES FURTHER INLAND AND LOW PRESSURE DEVELOPS OVER NW TEXAS AND W OK. A STRONG 50 TO 60 KNOT LOW LEVEL JET WILL DEVELOP...AND WITH ADEQUATE DEEP LAYER SHEAR IN PLACE...SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH SPC INDICATING A SLIGHT RISK FOR SEVERE WEATHER. THE PRIMARY THREATS ASSOCIATED WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE AREA. DRIER COOLER WEATHER IS EXPECTED FOR WEDNESDAY INTO THURSDAY. THE NEXT CHANCE FOR RAIN COMES LATE IN THE WEEK AS ANOTHER LOW PRESSURE SYSTEM DEVELOPS OVER THE GULF OF MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY. 24
The national radar mosaic for the moment the first event began.
3 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.
Jeanerette Co-op Observer measured a rainfall total of 6.34 inches.
Acadiana Regional Airport ASOS measured a rainfall total of 6.57 inches.
KATC-TV Weather Watcher in Centerville measured a rainfall total of 8.48 inches.
Iberia Parish Emergency Manager reported major flash flooding across most of Iberia Parish, with the worst flooding in the cities of New Iberia and Jeanerette. Particularly hard hit was the west end of New Iberia, where numerous homes were flooded and nearly all roadways submerged. Several high water rescues were performed by emergency officials across New Iberia due to vehicles stalled in high water. In total, 38 homes and 6 businesses received flood damage in and near New Iberia, while 24 homes and 1 business were damaged by flood waters in and around Jeanerette. In addition, at least 9 vehicles and 6 outdoor buildings suffered flood damage.
St. Mary Parish Emergency Manager reported 25 homes flooded in and around Baldwin. Portions of Franklin High School were flooded with up to 4 inches of water, including the Franklin Adult Learning Center and Vocational-Technical buildings, according to the Morgan City Daily Review. Lafayette Daily Advertiser also reported the new Rain Tree Elementary School in Charenton was completely surrounded by flood waters, causing plumbing problems to the building and forcing the cancellation of school for the day.
Lafayette TV stations and NWS employees reported flooding continued well into the afternoon hours on December 8, 2009, as the heavy rainfall from earlier in the day slowly receded towards the Gulf of Mexico. Numerous roads remained underwater, especially between Avery Island and New Iberia, including Hazard Road and Armenco Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208398, 208399, 208400, 208468, 208490, 208491.